Patients taking antidepressants can become suicidal in the first weeks of therapy, and physicians should watch patients closely when first giving the drugs or changing dosages, federal regulators said yesterday.
The warnings are part of a public health advisory issued by the Food and Drug Administration and are a reminder that antidepressants, taken by millions around the world, are not without risks. The agency is asking drug manufacturers to place detailed caveats about the drugs' side effects prominently on their labels.
The agency's decision to issue such a broad warning was a surprise. Top F.D.A. officials have long insisted that their decisions are driven only by clear-cut evidence from well-run clinical trials. But in a conference call with reporters yesterday, agency officials said that no studies had shown a convincing link between drug therapy and suicide. Suicide is such a rare side effect that studies on the subject have been difficult to interpret, the regulators said.
Still, the agency issued the advisory anyway.
''It warns physicians that patients' depression may become worse,'' said Dr. Russell Katz, the agency's chief of neurological drugs, ''that they may develop suicidal thinking or behavior after the initiation of treatment.''
A series of secret studies, which were conducted by drug companies and became public last year, seemed to show that depressed children and teenagers given antidepressants were more likely to become suicidal than those given placebos. The studies also showed that most antidepressants were not effective in treating depression in children and teenagers. Those studies are still under review at the agency.
Nevertheless, a scientific advisory panel urged the agency last month to issue stronger warnings about the possibility that teenagers and children given the drugs could become suicidal. Studies in adults have found no link between the drugs and suicide, but the agency included adults in the warnings, in part because of anecdotal stories at advisory meetings last month. Dr. Katz said ''a number of witnesses said that these were experiences that they had with adults, too.''
''We think this is good advice whether the drugs did it or not,'' said Dr. Robert Temple, associate director of medical policy at the agency. ''If someone commits suicide, it doesn't really matter whether it's the drug or the underlying disease. In either case, you need to pay attention.''
Some psychiatrists said the new warnings were likely to slow sales, which amounted to about $12 billion worldwide in 2002, and would change how the drugs were prescribed. Prozac, from Eli Lilly, is one of the most widely prescribed drugs of all time. Zoloft, from Pfizer, had $3.1 billion in sales last year, making it one of the world's top-selling medicines.
Dr. Jeffrey Lieberman, a professor of psychiatry and pharmacology at the University of North Carolina, said that the agency's action suggested that antidepressants had become too popular and physicians too casual about dispensing them.
''I think the effect of these warnings will be to have physicians become a bit more conservative in using these drugs,'' Dr. Lieberman said. ''They'll start limiting their use of them just to patients who are clearly depressed with clinically significant symptoms as opposed to those who have very mild symptoms.''
Dr. Regina Casper, a professor of psychiatry at Stanford, said that family physicians had become far too confident in the drugs' safety. Patients who are given their first prescription for an antidepressant should see their doctor at least once a week and perhaps more frequently, something family physicians rarely have time for, she said.
''I think this will have a real sobering effect among family practice doctors,'' Dr. Casper said.
The warnings also tell physicians to be particularly careful to evaluate whether patients have bipolar illness, also known as manic depression. Antidepressant therapy for such patients can cause a manic episode, the label states.